Iowa, 2023

Winter Storm in Iowa, February 15 to 16, 2023

February 15 to 16, 2023 · NWS DMX · 22 events in 22 counties and zones

A trough lifted of of the four corners region and into the midwest, initially pulling a frontogenetical band of brief heavy snow across southern Iowa on the night of February 15th. Behind this, isentropic lift with deep saturation and lift through the dendritic growth zone allowed for heavy snow rates through the day on February 16th.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A trough lifted of of the four corners region and into the midwest, initially pulling a frontogenetical band of brief heavy snow across southern Iowa on the night of February 15th. Behind this, isentropic lift with deep saturation and lift through the dendritic growth zone allowed for heavy snow rates through the day on February 16th. By later afternoon into early evening snow began to taper off from west to east, leaving behind a wide swath of seven to nine inches of snow across southern Iowa, generally along and south of the interstate 80 corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 15, 5:34 PM CST, 3 hours 26 minutes earlier.

Area forecast discussion, Feb 15, 5:34 PM CST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
534 PM CST Wed Feb 15 2023

...Updated for the 00z Aviation Discussion...

.DISCUSSION.../Tonight through Wednesday/
Issued at 255 PM CST Wed Feb 15 2023

Key messaging highlights:

* WSW-ENE area of moderate to heavy snow and blowing snow across
  southern IA overnight and Thursday. Confidence in amounts,
  especially the northern extent remains low however.
* Cold Thursday night
* Dry and mild weekend

The obvious primary concern remains the evolution of the upcoming
winter storm tonight and Thursday, but unfortunately confidence
remains reduced due to persistent FV3 core (GFS/HRWFV3) solutions
which are more aggressive with amounts and the NW extent of
precipitation, especially at onset. The current forecast will
continue to side with the ensemble and deterministic solution
consensus, but the higher resolution outlier FV3 core solutions
with a deeper 1-3km low and higher moisture in that layer remain
disconcerting.

The overall system evolution hasn't changed much however, with
deep QG forcing increasing quickly around 06z, and a noted
companion surge of thermodynamic support and sharp increase in
theta-e advection and frontogenetic forcing aligned with the tight
baroclinic zone. This all occurs concurrently with low static
stabilities, with several solutions still noting token MUCAPEs
into southeast IA, and negative EPV above the frontogenetic lift.
All these mechanisms seem to align with peak vertical motion
12-15z just ahead of the 1-3km low when snow ratios may jump for
several hours. Examination of several soundings don't note
anything notable in the dendritic growth zone (DGZ) depth around
this time, but the vertical motion is strong and coincident with
super saturation with respect to ice promoting dendritic crystals.
12Z HREF supports this as well with elevated probabilities of
1"/hr snow rates, and even token 2"/hr probs noted. Thus heavy
snow with what may be brief high snow ratios (20:1 plus) may
impact the morning commute from Des Moines south during these peak
snowfall rates. This will also be coincident with 25-30 mph wind
gusts, which will likely not technically meet blizzard criteria,
but the combination of snow rates and blowing snow could still
significantly reduce visibilities during the bursts of heavier
snow leading very hazardous travel. Based on public inquiries and
bias from our recent mild temps, it needs to be clarified that
this snowfall will not be wet and melting, but rather a fluffier
more traditional snow.

Outside of this efficient snowfall range, snow ratios much closer
to climo in the mid teens are anticipated as the DGZ deepens, but
with less lift/omega and saturation. There is also a mention of
wintry mix far southeast where several models depict intermittent
mid level moisture lacking, leading to either sleet or inefficient
plate/column ice crystal type. All this variability in QPF
amounts, their location, and snow ratios leads to reduced
confidence, which will continue to be depicted in our late
afternoon messaging with abnormally large ranges. The highest
confidence of the heavy snow band remains over southern Iowa
however, just south of Des Moines with the northern edge much less
certain.

Precipitation rates should diminish quickly during the afternoon,
with skies clearing Thursday evening. With the surface ridge
reaching Iowa overnight, nearly ideal radiational cooling will
setup with lows at least in the single digits above zero, and
would not be surprised to see zero or below in favored low lying
areas in time. With light winds, wind chill impacts should be
minimal. The cold temperatures should be brief however with
return flow setting up behind the departing high leading to dry
conditions and mild temperatures back for the weekend.

Into next week, the models are in good agreement starting with a
central CONUS mean trough which will transition to a large western
trough into midweek. This will transition us to southwest flow
aloft and eventual Plains cyclogenesis. The confidence in the
details is low, but precip chances likely in the form of snow do
rebound again toward the end of the period.

&&

.AVIATION.../For the 00Z TAFS through 00Z Thursday evening/
Issued at 533 PM CST Wed Feb 15 2023

Conditions expected to deteriorate by 06z with IFR cigs at OTM by
10z and MVFR continuing at all sites expect MCW/FOD through 22z.
As snow increases aft 06z at DSM,OTM and to a lesser extent at
ALO, vsby will lower to 1/2 to 1sm aft 11z to 16z. BLSN will
accompany the event over areas southeast of an AIO to MIW line.
/rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 9 PM this evening to 6 PM CST
Thursday for IAZ039-048>050-057>061.

Winter Storm Warning from 9 PM this evening to 6 PM CST Thursday
for IAZ062-070>075-081>086-092>097.

&&

DISCUSSION...Small
AVIATION...REV
Hazardous weather outlook, Feb 15, 2:58 PM CST, 6 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
258 PM CST Wed Feb 15 2023

IAZ062-070>075-081>086-092>097-162100-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
258 PM CST Wed Feb 15 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A winter storm is expected to begin affecting the area tonight
with snow accumulations. A Winter Storm Warning is in effect for
the area tonight. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The winter storm will persist into Thursday with additional snow
accumulations and areas of blowing snow. A Winter Storm Warning
is in effect for the area into Thursday. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed, however snowfall reports are
appreciated.

IAZ039-048>050-057>061-162100-
Black Hawk-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
258 PM CST Wed Feb 15 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A winter storm is expected to begin affecting the area tonight
with snow accumulations. A Winter Weather Advisory is in effect
for the area tonight. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The winter storm will persist into Thursday with additional snow
accumulations and areas of blowing snow. A Winter Weather Advisory
is in effect for the area on Thursday. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed, however snowfall reports are
appreciated.

IAZ004>007-015>017-023>028-033>038-044>047-162100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Crawford-Carroll-Greene-Boone-
258 PM CST Wed Feb 15 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Brisk northwest winds are expected this morning with gusts of up
to 40 mph at times. Some light snow is possible later tonight,
mainly along and south of State Highway 3.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The threat of light snow persists into Thursday with light
accumulations possible.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed, but snowfall reports are always
appreciated.

Percha

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 winter storm. Local standard time, as filed.

Winter Storm, Clarke

When
February 15, 9:00 PM CST to February 16, 6:00 PM CST
Where
Clarke forecast zone
Reported by
Public
Coordinates
41.029, -93.785 (the zone’s center; the record gives no point)

Winter Storm, Decatur

When
February 15, 9:00 PM CST to February 16, 6:00 PM CST
Where
Decatur forecast zone
Reported by
Public
Coordinates
40.738, -93.786 (the zone’s center; the record gives no point)

Winter Storm, Lucas

When
February 15, 9:00 PM CST to February 16, 6:00 PM CST
Where
Lucas forecast zone
Reported by
Public
Coordinates
41.029, -93.328 (the zone’s center; the record gives no point)

Winter Storm, Wayne

When
February 15, 9:00 PM CST to February 16, 6:00 PM CST
Where
Wayne forecast zone
Reported by
Public
Coordinates
40.740, -93.327 (the zone’s center; the record gives no point)

Winter Storm, Monroe

When
February 15, 9:00 PM CST to February 16, 6:00 PM CST
Where
Monroe forecast zone
Reported by
Public
Coordinates
41.030, -92.869 (the zone’s center; the record gives no point)

Winter Storm, Appanoose

When
February 15, 9:00 PM CST to February 16, 6:00 PM CST
Where
Appanoose forecast zone
Reported by
Public
Coordinates
40.743, -92.869 (the zone’s center; the record gives no point)

Winter Storm, Wapello

When
February 15, 9:00 PM CST to February 16, 6:00 PM CST
Where
Wapello forecast zone
Reported by
Public
Coordinates
41.031, -92.409 (the zone’s center; the record gives no point)

Winter Storm, Davis

When
February 15, 9:00 PM CST to February 16, 6:00 PM CST
Where
Davis forecast zone
Reported by
Public
Coordinates
40.748, -92.410 (the zone’s center; the record gives no point)

Winter Storm, Madison

When
February 15, 10:00 PM CST to February 16, 6:00 PM CST
Where
Madison forecast zone
Reported by
Public
Coordinates
41.331, -94.016 (the zone’s center; the record gives no point)

Winter Storm, Warren

When
February 15, 10:00 PM CST to February 16, 6:00 PM CST
Where
Warren forecast zone
Reported by
Public
Coordinates
41.334, -93.561 (the zone’s center; the record gives no point)

Winter Storm, Marion

When
February 15, 10:00 PM CST to February 16, 6:00 PM CST
Where
Marion forecast zone
Reported by
Public
Coordinates
41.334, -93.099 (the zone’s center; the record gives no point)

Winter Storm, Mahaska

When
February 15, 10:00 PM CST to February 16, 6:00 PM CST
Where
Mahaska forecast zone
Reported by
Public
Coordinates
41.335, -92.641 (the zone’s center; the record gives no point)

Winter Storm, Poweshiek

When
February 15, 10:00 PM CST to February 16, 6:00 PM CST
Where
Poweshiek forecast zone
Reported by
Public
Coordinates
41.686, -92.531 (the zone’s center; the record gives no point)

Winter Storm, Dallas

When
February 15, 10:00 PM CST to February 16, 6:00 PM CST
Where
Dallas forecast zone
Reported by
Public
Coordinates
41.685, -94.040 (the zone’s center; the record gives no point)

Winter Storm, Polk

When
February 15, 10:00 PM CST to February 16, 6:00 PM CST
Where
Polk forecast zone
Reported by
Public
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

Winter Storm, Story

When
February 15, 10:00 PM CST to February 16, 6:00 PM CST
Where
Story forecast zone
Reported by
Public
Coordinates
42.036, -93.465 (the zone’s center; the record gives no point)

Winter Storm, Cass

When
February 16, 1:00 AM CST to 6:00 PM CST
Where
Cass forecast zone
Reported by
Public
Coordinates
41.332, -94.928 (the zone’s center; the record gives no point)

Winter Storm, Adair

When
February 16, 1:00 AM CST to 6:00 PM CST
Where
Adair forecast zone
Reported by
Public
Coordinates
41.331, -94.471 (the zone’s center; the record gives no point)

Winter Storm, Adams

When
February 16, 1:00 AM CST to 6:00 PM CST
Where
Adams forecast zone
Reported by
Public
Coordinates
41.029, -94.699 (the zone’s center; the record gives no point)

Winter Storm, Union

When
February 16, 1:00 AM CST to 6:00 PM CST
Where
Union forecast zone
Reported by
Public
Coordinates
41.028, -94.242 (the zone’s center; the record gives no point)

Winter Storm, Taylor

When
February 16, 1:00 AM CST to 6:00 PM CST
Where
Taylor forecast zone
Reported by
Public
Coordinates
40.737, -94.696 (the zone’s center; the record gives no point)

Winter Storm, Ringgold

When
February 16, 1:00 AM CST to 6:00 PM CST
Where
Ringgold forecast zone
Reported by
Public
Coordinates
40.735, -94.244 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1080323, 1080324, 1080325, 1080326, 1080327, 1080328, 1080329, 1080330, 1080331, 1080332, 1080333, 1080334, 1080335, 1080336, 1080337, 1080338, 1080339, 1080340, 1080341, 1080342, 1080343, 1080344.